February 11th, March 3rd and 24th 2016-Spring Tides

11/02/2016 to 14/04/2016-Home: The first half of my chemotherapy has been delivered via a temporary cannula sited at the start of each session on my right hand.

The chemotherapy drugs are so toxic that they have caused damage to the veins on this, my good arm leaving it painful, bruised and stiff.

The landscape of my forearm is altered; subtly redefined by the troughs channelled out by the Epirubicin AKA ‘Red Devil’ as it crawled beneath my skin.

At the end of my third chemotherapy my nurse talked with me about having a PICC line fitted; an alternative to the further collapse of my veins.

I have to say that neither option appealed much so discussion moved toward a third possibility-using my left arm. My surgery vulnerable arm. It would be a temporary measure giving my right arm a rest and a chance to recover.

I do my research, gather up the available information and consider carefully the balance of probability.

On the one hand (excuse the pun) any trauma to the arm where my lymph nodes have been removed will increase my risk of lymphoedema. On the other hand having only had two nodes removed, the risk of lymphoedema is still probably lower than the risk of permanent damage to the veins in my right arm.

And so I choose between a rock and a hard place. My fourth and it transpires subsequent doses of chemotherapy are delivered through the veins in my surgery vulnerable arm in order to protect the veins in my chemo damaged arm.

Alongside a switch in arm, my final three chemo treatments also see a switch in drugs.

Docetaxel, Taxotere as it is more commonly known requires doubling up and pre loading of the steroids I take, an attempt to head off potential allergic reactions, common to this particular drug.

Steroids are a weird entity.

My brain is on overdrive, wide awake and buzzing whilst my body remains tired, slow and running on empty.

The ‘healthy’ facial glow that accompanies this buzz comforts and deceives those around me as does the manic behaviour I am unable to control.

This latter half of my chemotherapy also brings with it a switch in side effects.

Gone is the constant nausea, hooray!
Gone also are the weird food aversions and cravings.

Indigestion remains and intensifies (who would’ve imagined something that sounds so innocent and commonplace as indigestion could be so awful).

Also still in the running is loss of taste, as is tiredness joined more recently by its cousin, disturbed sleep.

The new kids on the block are oral thrush, swollen tongue and cheeks, painful finger and toe nail beds and finally, bringing up the rear are the constant calf muscle spasms, cramping toes and a painful aching deep in my bones.

Joy of joys I also finally lose my eyebrows and eyelashes although on the plus side, the hair on my head is making a rather pathetic attempt at a comeback!

Docetaxel increases the impact on my immune system. As an additional precaution, at the start of each immunity decline stage, I begin a course of preventative antibiotic and anti-fungal medication.

The side effects begin gently and each time I’m afforded a clear head and energy from the steroids to get out and about in the first few days creating within me an illusion of wellness.

During the waking hours I’m using up lots of energy. Walking, cleaning, talking…busy, busy, busy.

During the sleeping hours I lie awake…thinking…

Sleep eludes me and I hunt it down by adding another pillow…shoving off my quilt…emptying my bladder…sipping cold water…changing position…

After a few days this initial energy burst burns itself out and I feel the steroids draining from my system. Tiredness inevitably sweeps over me and a subtle aching begins in the centre of my bones.

My mouth and my throat begin to feel weird. My tongue and cheeks feel too big for my mouth. (Hard for anyone who knows me to imagine, I know) Sore along the sides and shrouded in a thick white coat accompanied by a sensation like having burnt my tongue on a takeaway tea though far more intense, like imbibing liquid at temperatures close to that of volcanic lava or space shuttle re-entry.

And sleep eludes me.

The ends of my fingers and toes increase in sensitivity, nails lifting and threatening though never fully disconnecting from their beds ensure that everyday tasks such as tying my bootlaces, buttoning up my coat and even using the remote control or mobile phone become a painful frustration. An unnecessary and additional challenge to the psyche.

And sleep continues to elude me.

…and in spite of my determination to stay focussed and realistic about where I am in treatment…

…and in spite of the hard evidence that tells me that each infusion will build upon its predecessor…

I find without realising it that I’ve attempted to hit the ground running only to find I have run myself aground.

Instead of listening to the subtle whisperings of my body I find I have listened to the enthusiastic proclamations of my heart’s desire convincing myself that being in these dwindling chemo days means I’m practically done…

Fool!

Feeling unwell for weeks without end has left me impatient. I find myself in denial of the actual distance still left to travel.

My poor battered body temporarily raised up on the broad shoulders of the steroids is now plummeting headlong into the midst of yet another battle; troops weary and wounded, depleted and low from the previous skirmishes it has endured.

And far from riding the crest of the wave, surfing the upward curve heading towards delivery upon the shore as I imagine, my white horse breaks too soon hurtling me down again and all I can do is watch my destination disappear from view as I sink once more.

With chemo four my struggle intensifies.

With chemo five the tiredness hits me harder than the last.

With chemo six I have to concede defeat and give in to the ride one final time.

So I continue to do battle with the chemicals attacking my cells.

I continue attempting to live a life on this chemo roller coaster.

I continue to edge my way through these three weekly cycles.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s